Thunderstorm Wind, Marshall
- When
- May 17, 9:25 PM CST to 9:30 PM CST
- Where
- Marshall County, 2.39 mi ENE of Gatzke
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.440, -95.730
RWIS station in Gatzke reports 59 MPH gust.
Severe Wind was observed with a QLCS moving through the central Red River Valley into northwestern Minnesota on the evening of May 17th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Severe Wind was observed with a QLCS moving through the central Red River Valley into northwestern Minnesota on the evening of May 17th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 17, 6:33 PM CST, 2 hours 52 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Grand Forks ND 733 PM CDT Fri May 17 2024 .KEY MESSAGES... - Isolated to scattered severe thunderstorms are possible this evening. Damaging wind gusts to 60 mph are the main concern. - There is a 70 percent chance for wind gusts greater than 40 mph Saturday afternoon in eastern North Dakota. && .MESOSCALE... Issued at 731 PM CDT Fri May 17 2024 Mesoanalysis showing the 850 mb front located with the initial band of thunderstorms from Langdon back to Jamestown to south of Bismarck. So far only weak 850 mb winds from the south 20-25 kts into the RRV and MUCAPE is weakening to under 1000 j/kg with surface inversion forming. All in all with main 500 mb system well to our northwest unsure how long severe storm potential will be. Outlfow from storms on radar is outrunning the reflectivity areas, so a sign for moderate wind gusts 40-48 mph but a sign of a lowering risk of severe wind gusts. && .UPDATE... Issued at 714 PM CDT Fri May 17 2024 Had a report of 58/59 mph from Devils Lake and Pekin. No hail has been reported yet from this line of storms near Larimore. Environment still looks like it will still be able to support hail growth maybe up to 1 inch instead of 1.5. && .DISCUSSION... Issued at 336 PM CDT Fri May 17 2024 A cold front is going to move through the region this evening. Estimated timing looks to be around 00z for the Devils lake Basin and maybe around 04z for the valley. With scattered to clear skies across the region will allow for optimal heating to help erode away our capped environment. HREF is painting a swath of effective bulk shear between 25 to 35 kts which is normally a little weak but may provide enough shear to sustain any storm development. Given the high LCL and LFC's generally between 1-3km would allow most of our available CAPE to be utilized in the Hail growth zone resulting in at least 1 inch hail however there are a few analogs that have resulted in higher hail size but im just not confident the environment would sustain anything higher than ping pongs at the largest. The hodographs are fairly straight supporting the idea that today is going to be a more hail and wind threat kind of day and not a tornado type of day. A minor concern or really something to monitor is some ponding to some minor flooding given the potential for some training storms and our already saturated ground moisture especially in the valley. As far as the gusty wind potential on Saturday, there are some pros and cons. For the pros, seeing a pretty unidirectional flow from the surface up to 850mb. Cons are that the winds at 850mb are not all that strong. Seeing something like 30 to 35 knots across the northern half of the FA and 25 to 30 knots across the southern half. The strongest cold advection comes late tonight into early Saturday morning, when the mixing is not the best. For the late morning and afternoon time frame, warm advection begins again. Westerly winds are not the best direction for maximizing gusts. So the thought at this point would be near advisory criteria wind speeds across the northern half of the FA, and slightly lower to the south. May mix in some slightly lower CONSSHORT winds with the slightly higher NBM winds to capture this. As far as precipitation chances, there may still be some ongoing convection Saturday morning. There is a secondary 700mb short wave that rotates through the FA around the parent low that holds over central Saskatchewan. CAMs are showing another potential line of showers/weaker storms following the same track as the ones for tonight (mainly north of I94 in North Dakota and mainly north of highway 2 in Minnesota). This would be mainly for the morning hours, with drying working west to east through the day with the increasing west winds. The remainder of the long term continues to feature cooler temperatures and periodic chances for more rain. The flow remains zonal, with the main differences being the strength and timing of additional waves. Some ensembles show a closed 500mb low possibly holding over the FA Tuesday into Wednesday (which would result in a wetter solution), while others are more progressive (less wet). These details will come into better focus closer over the next few days. && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 731 PM CDT Fri May 17 2024 VFR conditions out ahead of the area of showers and t-storms and even when the t-storms move in cloud bases remain in the mid level range. Gusty west winds come into E ND and NW MN Saturday with gusts 23-33 kts. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && MESOSCALE...Riddle UPDATE...MM DISCUSSION...Godon/MM AVIATION...Riddle
Hazardous Weather Outlook National Weather Service Grand Forks ND 329 PM CDT Fri May 17 2024 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-182030- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 329 PM CDT Fri May 17 2024 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Isolated to scattered severe thunderstorms are expected across the region this evening. The main hazards will be wind gust up to 70 mph and hail sized between 1 to 1.5 inches. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Gusty winds are anticipated on Saturday. There is a 70 percent chance for winds to gust greater than 40 mph Saturday afternoon and early evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement
National Weather Service Grand Forks ND
716 PM CDT Fri May 17 2024
NDZ026-028-029-038-180045-
Griggs ND-Nelson ND-Steele ND-Barnes ND-
716 PM CDT Fri May 17 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN NELSON...GRIGGS...
NORTHERN BARNES AND WESTERN STEELE COUNTIES THROUGH 745 PM CDT...
At 716 PM CDT, Doppler radar was tracking a strong thunderstorm near
Walum, or 26 miles northwest of Valley City, moving east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Valley City, Cooperstown, Finley, Hope, Aneta, Sanborn, and Binford.
This includes Interstate 94 in North Dakota between mile markers 272
and 306.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern and northeastern North Dakota.
&&
LAT...LON 4773 9848 4771 9788 4767 9788 4767 9773
4690 9770 4689 9843
TIME...MOT...LOC 0016Z 266DEG 33KT 4725 9831
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPHSpecial Weather Statement
National Weather Service Grand Forks ND
733 PM CDT Fri May 17 2024
NDZ027-029-030-180100-
Steele ND-Traill ND-Grand Forks ND-
733 PM CDT Fri May 17 2024
...STRONG THUNDERSTORMS WILL IMPACT GRAND FORKS...NORTHWESTERN TRAILL
AND NORTHERN STEELE COUNTIES THROUGH 800 PM CDT...
At 733 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Orr to near Kempton to near Finley. Movement
was east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Grand Forks, East Grand Forks, Grand Forks AFB, Larimore, Thompson,
Northwood, and Hatton.
This includes Interstate 29 between mile markers 134 and 160.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Minnesota...and southeastern and northeastern North
Dakota.
&&
LAT...LON 4819 9715 4817 9715 4815 9713 4814 9715
4814 9713 4807 9710 4804 9707 4802 9707
4798 9705 4796 9706 4791 9702 4763 9720
4750 9792 4783 9777 4814 9779
TIME...MOT...LOC 0033Z 257DEG 34KT 4811 9766 4786 9760 4756 9777
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPHSpecial Weather Statement
National Weather Service Grand Forks ND
759 PM CDT Fri May 17 2024
MNZ001-007-NDZ016-027-030-180145-
West Polk MN-West Marshall MN-Traill ND-Eastern Walsh County ND-
Grand Forks ND-
759 PM CDT Fri May 17 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN POLK...EASTERN GRAND
FORKS AND NORTHWESTERN TRAILL COUNTIES THROUGH 845 PM CDT...
At 759 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Forest River to 7 miles northwest of Holmes to
near Golden Lake. Movement was east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Grand Forks, East Grand Forks, Grand Forks AFB, Thompson, Hatton,
Emerado, and Alvarado.
This includes Interstate 29 between mile markers 112 and 165.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Minnesota...and southeastern and northeastern North
Dakota.
&&
LAT...LON 4782 9688 4750 9706 4752 9747 4767 9747
4767 9752 4781 9744 4824 9749 4828 9697
TIME...MOT...LOC 0059Z 269DEG 33KT 4821 9744 4781 9738 4755 9752
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPHSpecial Weather Statement
National Weather Service Grand Forks ND
837 PM CDT Fri May 17 2024
MNZ001-002-007-008-013>015-NDZ027-030-180215-
East Marshall MN-Red Lake MN-Pennington MN-West Polk MN-Norman MN-
West Marshall MN-East Polk MN-Traill ND-Grand Forks ND-
837 PM CDT Fri May 17 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN MARSHALL...WESTERN
RED LAKE...NORTHERN NORMAN...POLK...WESTERN PENNINGTON...EASTERN
GRAND FORKS AND NORTHEASTERN TRAILL COUNTIES THROUGH 915 PM CDT...
At 837 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Alvarado to near Bygland to 6 miles
southwest of Cummings. Movement was east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Grand Forks, Thief River Falls, East Grand Forks, Crookston, Warren,
Red Lake Falls, and Thompson.
This includes Interstate 29 between mile markers 108 and 148.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Minnesota...and southeastern and northeastern North
Dakota.
&&
LAT...LON 4828 9609 4744 9621 4746 9723 4828 9708
TIME...MOT...LOC 0137Z 269DEG 33KT 4823 9698 4779 9688 4746 9719
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPHSpecial Weather Statement
National Weather Service Grand Forks ND
854 PM CDT Fri May 17 2024
MNZ004-005-180230-
Kittson MN-Roseau MN-
854 PM CDT Fri May 17 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN KITTSON AND WEST
CENTRAL ROSEAU COUNTIES THROUGH 930 PM CDT...
At 854 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lancaster, or 42 miles northeast of Grafton, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lancaster and Lake Bronson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Minnesota.
&&
LAT...LON 4873 9683 4891 9683 4895 9628 4868 9628
TIME...MOT...LOC 0154Z 269DEG 33KT 4882 9672
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHPreliminary Local Storm Report
National Weather Service Grand Forks ND
926 PM CDT Fri May 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 PM Tstm Wnd Gst 7 W Grand Forks 47.92N 97.22W
05/17/2024 M63 MPH Grand Forks ND Public
Measured by personal weather station.
Messaged owner and he said good accuracy
over the past few years.
&&The Fargo/Grand Forks radar (KMVX), 156 km away, was scanning. The volume nearest the first event began at 03:23 UTC.
3 thunderstorm wind. Local standard time, as filed.
RWIS station in Gatzke reports 59 MPH gust.
Delayed report of tree damage from social media, time estimated from radar.
Delayed report from social media; shed flipped over fence. Time estimated based on radar and surrounding obs with an RWIS gusting to 57 mph 10 minutes later about 13 miles ESE as the gust front hit that location.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1172591, 1172588, 1172590.